Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2018, 3:18 PM CDT for Hinds County, Mississippi. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 3:18 PM CDT (20:18 UTC)
- Expired
- May 21, 2018, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:22 PM CDT | TSTM WND DMG | 5 Sw Jackson, MS | TREE DOWN ACROSS RAYMOND RD BETWEEN PLUMMER CIR AND MADDOX RD. |
| May 21, 3:25 PM CDT | HAIL 1 | 5 W Richland, MS | NEAR THE INTERSECTION OF SPRYFIELD RD AND TIFTON DR. |
| May 21, 3:25 PM CDT | HAIL 1 | 5 W Richland, MS | VIDEO OF QUARTER SIZE HAIL FALLING NEAR THE INTERSECTION OF MCCLUER ST AND RAINEY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WUUS54 KJAN 212018
SVRJAN
MSC049-212100-
/O.NEW.KJAN.SV.W.0167.180521T2018Z-180521T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
318 PM CDT MON MAY 21 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
East central Hinds County in central Mississippi...
* Until 400 PM CDT.
* At 318 PM CDT, a severe thunderstorm was located near Byram, moving
north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jackson around 325 PM CDT.
Clinton around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3238 9038 3239 9017 3229 9017 3227 9019
3226 9018 3225 9021 3223 9020 3223 9019
3220 9018 3219 9020 3217 9023 3218 9024
3217 9025 3217 9032
TIME...MOT...LOC 2018Z 175DEG 7KT 3223 9023
HAIL...1.00IN
WIND...60MPH
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:51 PM CDT, 27 minutes earlier.
Area forecast discussion, May 21, 2:51 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Jackson MS 251 PM CDT Mon May 21 2018 .DISCUSSION... Tonight and Tuesday: The primary focus will be for a summer like pattern with diurnal convection through the period. Scattered afternoon convection will start to diminish once we beging to lose the heat of the day for this evening. Models continue to indicate light flow through the atmospheric column with pwats above 1.5 inches along with instability. This will translate to slow moving storms with locally heavy rainfall with ponding of roadways. Expect the convection to gradually diminish this evening. For Tuesday convection will build in coverage as we go into the heat of the day. Any storms that do develop will build over areas where outflow boundaries were left by todays storms. Expecting scattered coverage during the afternoon. Not seeing any signs of any organized development, so will keep the HWO clear for now. Lows for tonight will be in the middle 60s to the lower 70s. Highs for Tuesday will be from the middle 80s to the lower 90s./17/ Tuesday night through Sunday: The mid level flow pattern will be rather weak and unsettled at the beginning of the period. Mid level ridging off the east coast and over the Plains will eventually lead to broad trough development over the Gulf Coastal states and the Gulf of Mexico by the end of the period. A steady influx of high PW air from the southeast will lead to increasing coverages of diurnal convection each day, especially over the south. This will also lead to earlier onsets of convection and in turn lower maximums. Model solutions differ somewhat moving into the weekend. While the GFS keeps a broad surface low over the southern Gulf, the ECMWF and Canadian strengthen the low and move it briskly toward the north central Gulf Coast Saturday. Despite the variance in solutions, they do agree that an increase in convection will be the trend with heavy rainfall chances increasing as well from the south by the weekend./26/ && .AVIATION... 18Z TAF discussion: VFR flight categories expected to prevail through the course of the day. During the afternoon, another round of showers and storms will be possible across the region, lingering a few hours into tonight. This will again bring about a brief reduction to both ceilings and visibiltiies, thus reducing flight categories MVFR/IFR if observed on-station. Light to calming winds this morning, will give way to winds generally between 3-8 knots from the east by late morning./17/19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 89 69 89 / 27 45 20 32 Meridian 67 89 67 88 / 27 40 24 37 Vicksburg 69 90 70 89 / 27 44 20 31 Hattiesburg 67 89 67 89 / 28 54 28 51 Natchez 69 89 69 88 / 28 47 21 46 Greenville 70 88 71 88 / 30 41 15 26 Greenwood 69 89 70 89 / 27 37 16 25 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 21, 2:09 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 209 PM CDT Mon May 21 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 209 PM CDT Mon May 21 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, May 21, 10:52 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG 4 SE SATARTIA 32.64N 90.48W
05/20/2018 YAZOO MS EMERGENCY MNGR
TREE DOWN ON 433W NEAR THE TRI COMMUNITY
FIRE DEPARTMENT.
&&
CWSpecial weather statement, May 21, 3:02 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Jackson MS 302 PM CDT MON MAY 21 2018 MSZ048-212045- Hinds MS- 302 PM CDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL 345 PM CDT... At 302 PM CDT, Meteorologists were tracking a strong thunderstorm near Dry Grove, or 12 miles west of Byram, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Dry Grove around 315 PM CDT. Other locations impacted by this storm include Learned. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3224 9059 3225 9038 3206 9034 3206 9057 TIME...MOT...LOC 2002Z 354DEG 14KT 3218 9048 DB
Special weather statement, May 21, 3:15 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Jackson MS 315 PM CDT MON MAY 21 2018 MSZ048-049-212100- Hinds MS-Rankin MS- 315 PM CDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES UNTIL 400 PM CDT... At 315 PM CDT, Meteorologists were tracking a strong thunderstorm over Byram, moving north at 10 mph. Nickel size hail and winds in excess of 50 mph will be possible with this storm. This strong thunderstorm will be near... Richland around 330 PM CDT. Jackson around 335 PM CDT. Clinton around 400 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3215 9011 3213 9033 3239 9038 3240 9012 TIME...MOT...LOC 2015Z 175DEG 7KT 3220 9023 DB
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:00 PM CDT | Special Weather Statement | JAN | Sunflower | 30 min |
| May 20, 7:15 PM CDT | Special Weather Statement | JAN | Simpson | 30 min |
| May 20, 7:45 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| May 20, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 27 min |
| May 20, 7:58 PM CDT | Special Weather Statement | JAN | Hinds | 32 min |
| May 20, 8:02 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| May 20, 8:47 PM CDT | Special Weather Statement | JAN | Hinds | 43 min |
| May 20, 9:01 PM CDT | Special Weather Statement | JAN | Jones | 44 min |
| May 20, 9:05 PM CDT | Special Weather Statement | JAN | Madison | 40 min |
| May 20, 9:12 PM CDT | Special Weather Statement | JAN | Attala | 48 min |
| May 20, 9:15 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 45 min |
| May 20, 9:20 PM CDT | Special Weather Statement | JAN | Simpson | 25 min |
| May 20, 9:24 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| May 20, 9:25 PM CDT | Special Weather Statement | JAN | Madison | 35 min |
| May 20, 9:27 PM CDT | Special Weather Statement | JAN | Clarke | 48 min |
| May 20, 9:40 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 45 min |
| May 20, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 28 min |
| May 20, 10:09 PM CDT | Special Weather Statement | JAN | Newton | 51 min |
| May 20, 10:18 PM CDT | Special Weather Statement | JAN | Holmes | 42 min |
| May 20, 10:22 PM CDT | Special Weather Statement | JAN | Yazoo | 23 min |
| May 20, 10:34 PM CDT | Special Weather Statement | JAN | Smith | 41 min |
| May 20, 10:42 PM CDT | Special Weather Statement | JAN | Holmes | 63 min |
| May 20, 10:46 PM CDT | Special Weather Statement | JAN | Carroll | 29 min |
| May 20, 11:05 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Leflore | 19 min |
| May 20, 11:22 PM CDT | Special Weather Statement | JAN | Scott | 53 min |
| May 20, 11:23 PM CDT | Special Weather Statement | JAN | Leflore | 37 min |
| May 20, 11:27 PM CDT | Special Weather Statement | JAN | Sunflower | 48 min |
| May 21, 12:43 AM CDT | Special Weather Statement | JAN | Madison | 62 min |
| May 21, 3:02 PM CDT | Special Weather Statement | JAN | Hinds | 43 min |
| May 21, 3:15 PM CDT | Special Weather Statement | JAN | Hinds | 45 min |
| May 21, 3:26 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson | 22 min |
| May 21, 4:11 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| May 21, 5:14 PM CDT | Special Weather Statement | JAN | Bolivar | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.